Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 15, 2014, 7:52 PM MDT for Deer Lodge County, Powell County, Silver Bow County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2014, 7:52 PM MDT (01:52 UTC)
- Expired
- Aug 15, 2014, 8:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 139 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193
WUUS55 KMSO 160152
SVRMSO
MTC023-077-093-160245-
/O.NEW.KMSO.SV.W.0010.140816T0152Z-140816T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
752 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 845 PM MDT.
* AT 748 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED NEAR WARM SPRINGS...OR ABOUT 10 MILES NORTHEAST OF
ANACONDA...AND WAS MOVING NORTH AT 20 MPH.
* LOCALIZED FLOODING AND PONDING ON ROADWAYS LIKELY DUE TO HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...GALEN...OPPORTUNITY...WARM SPRINGS...
DEER LODGE AND RACETRACK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
&&
LAT...LON 4639 11233 4638 11240 4633 11245 4632 11253
4630 11256 4619 11257 4619 11251 4617 11251
4608 11260 4608 11285 4651 11292 4650 11229
4645 11229
TIME...MOT...LOC 0152Z 185DEG 17KT 4621 11275
$$3 follow-up statements
317
WWUS55 KMSO 160217
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
817 PM MDT FRI AUG 15 2014
MTC023-077-093-160245-
/O.CON.KMSO.SV.W.0010.000000T0000Z-140816T0245Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-
817 PM MDT FRI AUG 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHEASTERN POWELL...NORTHERN SILVER BOW AND NORTHEASTERN DEER
LODGE COUNTIES...
* AT 812 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR RACETRACK...OR ABOUT 6 MILES SOUTH OF
DEER LODGE...AND WAS MOVING NORTH AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4639 11233 4638 11240 4633 11245 4632 11253
4630 11256 4619 11257 4619 11251 4617 11251
4615 11257 4615 11286 4651 11292 4650 11229
4645 11229
TIME...MOT...LOC 0216Z 185DEG 17KT 4632 11274
$$359
WWUS55 KMSO 160230
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
830 PM MDT FRI AUG 15 2014
MTC023-093-160239-
/O.CAN.KMSO.SV.W.0010.000000T0000Z-140816T0245Z/
DEER LODGE MT-SILVER BOW MT-
830 PM MDT FRI AUG 15 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SILVER BOW AND
NORTHEASTERN DEER LODGE COUNTIES IS CANCELLED...
LAT...LON 4639 11233 4638 11240 4633 11245 4632 11253
4630 11256 4628 11256 4629 11288 4651 11292
4650 11229 4645 11229
TIME...MOT...LOC 0229Z 185DEG 17KT 4638 11273
$$
MTC077-160245-
/O.CON.KMSO.SV.W.0010.000000T0000Z-140816T0245Z/
POWELL MT-
830 PM MDT FRI AUG 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHEASTERN POWELL COUNTY...
* AT 824 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR DEER LODGE...AND WAS MOVING NORTH AT 20
MPH. LOCALIZED FLOODING AND PONDING OF WATER ON ROADWAYS IS LIKELY
DUE TO VERY HEAVY RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4639 11233 4638 11240 4633 11245 4632 11253
4630 11256 4628 11256 4629 11288 4651 11292
4650 11229 4645 11229
TIME...MOT...LOC 0229Z 185DEG 17KT 4638 11273
$$756
WWUS55 KMSO 160236
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
836 PM MDT FRI AUG 15 2014
MTC077-160246-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-140816T0245Z/
POWELL MT-
836 PM MDT FRI AUG 15 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY
EXPIRES AT 845 PM MDT...
LAT...LON 4639 11233 4638 11240 4633 11245 4632 11253
4630 11256 4628 11256 4629 11288 4651 11292
4650 11229 4645 11229
TIME...MOT...LOC 0236Z 185DEG 17KT 4641 11273
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:24 PM MDT, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 15, 2:24 PM MDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Missoula MT 224 PM MDT Fri Aug 15 2014 .DISCUSSION...The main line which produced widespread thunderstorms across western Montana today has passed eastward across the Continental Divide this afternoon. Therefore, the main threat for strong to severe thunderstorms with small hail and gusty winds has ended for western Montana and north central Idaho. That being said, the main area of low pressure is just beginning to lift northeastward towards the Canadian border. With the low still moving through the region, scattered showers and thunderstorms will continue across the region through the evening. While these should not become severe, they will still be capable of very heavy rain and could continue to pose a threat to flood prone areas and burn scars. The low pressure system will continue to move into Canada tomorrow. A very moist atmosphere will be left in its wake, producing favorable conditions for fog and low stratus development on Saturday morning. Locations which received the heaviest precipitation could have some significant visibility reductions through the morning. Tomorrow afternoon, showers are expected to develop once again, mainly across northwest Montana. Showers could still be heavy rain producers. A warm up is expected beginning Sunday through Tuesday, with fairly dry conditions returning to the region. Winds are expected to become breezy Tuesday afternoon ahead of an approaching upper level trough of low pressure. Forecast models continue to indicate a pattern change mid to late next week, which would bring possibly significantly cooler temperatures and moisture to the region. Stay tuned. && .AVIATION...Afternoon and evening showers and thunderstorms will continue to be a threat across all of western Montana and north central Idaho. The main threat with these storms will be frequent lightning and very heavy rain, which could cause low visibility and poor ceilings at times. Thunderstorms are expected to end this evening, with the main threat to aviation transitioning to the potential for the development of fog and low stratus. This will especially be true for locations which received intense rainfall today, such as KGPI, especially towards morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/NWSMissoula https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Aug 15, 5:36 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
536 PM MDT FRI AUG 15 2014
MTZ002-007-043-160030-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-WEST GLACIER
REGION-
536 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...EASTERN
MISSOULA AND NORTHWESTERN POWELL COUNTIES UNTIL 630 PM MDT...
AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SEELEY LAKE...OR 26 MILES
NORTHEAST OF MISSOULA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PONDING OF WATER
ALONG ROADWAYS ALSO VERY POSSIBLE DUE TO VERY HEAVY RAINFALL.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEELEY LAKE...OVANDO
AND WOODWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4690 11354 4719 11376 4763 11314 4757 11310
4749 11311 4748 11305 4720 11305 4718 11304
4719 11280 4718 11279 4706 11279
TIME...MOT...LOC 2336Z 231DEG 28KT 4712 11350Special weather statement, Aug 15, 5:42 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
542 PM MDT FRI AUG 15 2014
MTZ001-160045-
KOOTENAI/CABINET REGION-
542 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 645 PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF EUREKA...OR 35 MILES NORTHEAST
OF LIBBY...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. PONDING OF WATER ALONG ROADWAYS IS ALSO
POSSIBLE DUE TO VERY HEAVY DOWNPOURS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EUREKA...FORTINE AND
REXFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4901 11524 4901 11491 4865 11477 4859 11501
4901 11539 4902 11538 4902 11525
TIME...MOT...LOC 2342Z 150DEG 10KT 4872 11497Special weather statement, Aug 15, 6:49 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
649 PM MDT FRI AUG 15 2014
MTZ007-160145-
BUTTE/BLACKFOOT REGION-
649 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SILVER BOW COUNTY UNTIL 745 PM
MDT...
AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIVIDE...OR 25 MILES SOUTHWEST OF BUTTE...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LOCALIZED MINOR FLOODING AND PONDING ON
ROADWAYS IS POSSIBLE DUE TO VERY HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...SILVER BOW...
WALKERVILLE...JANNEY...NEWCOMB...RAMSAY AND NISSLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4575 11250 4567 11255 4562 11270 4575 11278
4580 11300 4583 11304 4618 11251 4613 11251
4608 11245 4605 11246 4603 11243 4585 11241
4576 11220 4574 11219
TIME...MOT...LOC 0049Z 204DEG 34KT 4576 11276Special weather statement, Aug 15, 7:23 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
723 PM MDT FRI AUG 15 2014
MTZ007-160230-
BUTTE/BLACKFOOT REGION-
723 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...WESTERN SILVER
BOW AND DEER LODGE COUNTIES UNTIL 830 PM MDT...
AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF GREGSON HOT SPRINGS...OR 15
MILES SOUTH OF ANACONDA...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LOCALIZED MINOR FLOODING AND PONDING ON
ROADWAYS IS POSSIBLE DUE TO VERY HEAVY RAINFALL.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANACONDA...SILVER
BOW...GREGSON HOT SPRINGS...WEST VALLEY...WARM SPRINGS...GALEN...
NISSLER...RAMSAY...CRACKERVILLE...OPPORTUNITY AND LOST CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4576 11278 4580 11300 4588 11312 4587 11320
4581 11327 4579 11334 4576 11336 4577 11341
4625 11309 4625 11258 4619 11257 4618 11253
TIME...MOT...LOC 0123Z 176DEG 20KT 4595 11283Special weather statement, Aug 15, 7:34 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
734 PM MDT FRI AUG 15 2014
MTZ001>003-160245-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
734 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD...EASTERN
SANDERS AND NORTHERN LAKE COUNTIES UNTIL 845 PM MDT...
AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF BIG ARM TO POLSON...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LOCALIZED MINOR FLOODING AND PONDING OF WATER
ON ROADWAYS IS POSSIBLE DUE TO VERY HEAVY RAINFALL.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...
KALISPELL...EVERGREEN...BIG ARM...WOODS BAY...SWAN LAKE...BIGFORK...
COLUMBIA FALLS...ELMO...LAKE MARY RONAN...DAYTON...PROCTOR...FINLEY
POINT...ROLLINS...KILA...LAKESIDE...SOMERS...CRESTON...LA SALLE AND
HUNGRY HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4829 11446 4843 11408 4787 11353 4753 11448
4755 11475 4773 11492
TIME...MOT...LOC 0134Z 205DEG 32KT 4802 11459 4768 11419The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:49 PM MDT | Special Weather Statement | MSO | Silver Bow | 56 min |
| Aug 15, 7:23 PM MDT | Special Weather Statement | MSO | Deer Lodge | 67 min |
| Aug 15, 7:34 PM MDT | Special Weather Statement | MSO | Flathead | 71 min |
| Aug 15, 8:06 PM MDT | Special Weather Statement | MSO | Flathead | 54 min |
| Aug 15, 8:38 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.